Alert archive / Michigan / Winter Weather Advisories in 2021
Winter Weather Advisory 3, NWS Gaylord, MI
NWS Gaylord, MI issued this winter weather advisory at Jan 15, 2021, 10:18 AM EST for 7 counties in Michigan. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Jan 15, 2021, 10:18 AM EST (15:18 UTC)
- Expired
- Jan 15, 2021, 11:00 PM EST
- In force
- 13 hr
- Issued by
- NWS Gaylord, MI
Counties Crawford County, MI, Grand Traverse County, MI, Kalkaska County, MI, Missaukee County, MI, Ogemaw County, MI, Roscommon County, MI, Wexford County, MI
The radar
The NCL Michigan radar (KAPX), 50 km from the middle of the area, began a volume at 15:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 3.3 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 555 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
114 WWUS43 KAPX 151518 WSWAPX URGENT - WINTER WEATHER MESSAGE National Weather Service Gaylord MI 1018 AM EST Fri Jan 15 2021 MIZ026>028-032>035-160000- /O.NEW.KAPX.WW.Y.0003.210115T1518Z-210116T0400Z/ Grand Traverse-Kalkaska-Crawford-Wexford-Missaukee-Roscommon- Ogemaw- Including the cities of Traverse City, Kalkaska, Grayling, Cadillac, Lake City, Houghton Lake, and West Branch 1018 AM EST Fri Jan 15 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 PM EST THIS EVENING... * WHAT...Snow. Additional snow accumulations of 2 to 4 inches, with locally higher amounts possible, especially in higher terrain areas. * WHERE...Portions of Northern Lower Michigan. * WHEN...Until 11 PM EST this evening. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$ http://www.weather.gov/gaylord
1 follow-up statement
469 WWUS43 KAPX 152014 WSWAPX URGENT - WINTER WEATHER MESSAGE National Weather Service Gaylord MI 314 PM EST Fri Jan 15 2021 MIZ026>028-032>035-160400- /O.CON.KAPX.WW.Y.0003.000000T0000Z-210116T0400Z/ Grand Traverse-Kalkaska-Crawford-Wexford-Missaukee-Roscommon- Ogemaw- Including the cities of Traverse City, Kalkaska, Grayling, Cadillac, Lake City, Houghton Lake, and West Branch 314 PM EST Fri Jan 15 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM EST THIS EVENING... * WHAT...Snow. Additional snow accumulations of up to two inches. * WHERE...Portions of Northern Lower Michigan. * WHEN...Until 11 PM EST this evening. * IMPACTS...Plan on slippery road conditions. The hazardous conditions will impact the evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. && $$ http://www.weather.gov/gaylord
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this winter weather advisory went out at Jan 15, 5:45 AM EST, 4 hours 33 minutes earlier.
Area forecast discussion, Jan 15, 5:45 AM EST, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
545 AM EST Fri Jan 15 2021
.NEAR TERM...(Today through Tonight)
Issued at 204 AM EST Fri Jan 15 2021
Impactful weather: Light snow, drizzle, maybe a touch of freezing
drizzle at times. Areas of fog. Dreary and messy.
Pattern synopsis and forecast:
Stacked low pressure was in the mid and upper Mississippi valley
early this morning, with an initial round of deep layer -divQ from
DPVA, theta-e convergence and upper jet dynamics lifting into the
GTV Bay region. This moisture and forcing has finally moistened the
dry mid level air enough for some light rain to reach ground at
Ludington and Manistee attm. No reports of drizzle have been seen
thus far from winds coming off Lake Huron, where latest RUC
soundings suggest the deepest of BL moisture. The actual overlake
instability is rather marginal to help support the drizzle, but it's
still possible across much of eastern upper and portions of NE
lower. Temperatures were still 1-3 degrees above freezing, and with
widespread stratus around and little to no thermal advections,
getting down to the freezing mark will be tough for most all areas
(to get freezing drizzle).
The upper low spins down into IL/IN/OH today through tonight, while
a tight easterly wind pressure gradient overhead now, slides NE
through this afternoon and tonight. This will get replaced by the
sfc low pressure moving in over lower Michigan. Can see pockets of
the aforementioned forcing (which are more on the weak side) to
continue to move into all of nrn Michigan through this morning, and
continue to impact nrn Michigan from time to time through tonight.
Precipitation will primarily be light snow and drizzle, with maybe
some early morning and overnight freezing drizzle potential for
some. All-in-all...not a ton of snow expected for most areas. The
inland higher terrain of nrn lower Michigan today will see up to an
inch most areas, with the eastern side of the higher terrain getting
aid from forced ascent from easterly winds, may be able to achieve 2-
3 inches. Eastern upper little to none. Tonight, as temperatures
drift back at or below freezing, snow amounts look to range from up
to a half inch in eastern upper, to as much as an inch to inch and a
half for most areas of nrn lower. Not planning on any Winter Weather
Advisories attm. Doubt the less than marginal overlake instability
will be much of a player in enhancing snowfall totals. Plus, winds
will be turning from easterly to northerly through the night, not
focusing on any particular area for an extended period of time.
Highs today will generally be in the 34F to 38F range. Lows tonight
for most all of nrn Michigan will be in the upper 20s to lower
30s.
&&
.SHORT TERM...(Saturday through Sunday)
Issued at 204 AM EST Fri Jan 15 2021
High impact weather potential: Minimal, despite light snow shower
chances continuing at times.
Pattern synopsis/forecast: By early Saturday, slow-moving low
pressure that'll plague the area today through tonight will continue
to gradually press to the east. This is expected to leave behind
broad troughing across the eastern half of the CONUS through the
upcoming weekend with the occasional embedded shortwave rippling
through the larger scale flow. While cooler temperatures will
certainly be the rule, limited lingering deep moisture/synoptic
support beyond Saturday morning, combined with only marginal over-
lake instability may prove to be enough to limit overall lake
effect/enhanced snow shower coverage Saturday afternoon through
Sunday.
Primary forecast concerns/challenges: Lingering wet snow chances
Saturday morning followed by occasional lake effect snow showers
possible. Mixed with patchy freezing drizzle at times?
By early Saturday morning, lingering wrap around moisture and weak
synoptically aided forcing for ascent on the backside of our well-
advertised departing system may allow for at least scattered light
snow showers to continue across a good portion of northern Michigan.
However, wouldn't be surprised to see a bit of patchy freezing
drizzle mix in as model soundings suggest pockets of dry air working
their way through the mid-levels. Even if precip does remain all
snow, it's not expected to amount to much in the way of additional
accumulation through midday Saturday (under an inch) before
increasingly dry air folds into the region.
Saturday afternoon through Sunday, weak cold air advection takes
over as H8 temps fall to around -7 to -8 C leading to delta Ts
around 12-13 C. Given only marginal over-lake instability, weak
flow, increasing mid-upper level dry air and sinking inversion
heights to sub 4 kft, not expecting any additional lake effect snow
showers through this time frame to pose much of an impact or amount
to much. In fact, model soundings suggest that what lingering
moisture is left may be so shallow that patchy freezing drizzle may
once again be a concern.
None the less, colder temperatures are expected to be the rule,
especially once we get past Saturday's low-mid 30 highs. Saturday
night lows expected to drop into the teens across the UP and through
the low-mid 20s south of the bridge before topping out in the 20s
area-wide on Sunday.
.LONG TERM...(Sunday night through Thursday)
Issued at 204 AM EST Fri Jan 15 2021
High impact weather potential: Possible accumulating snow during the
Tuesday - Wednesday time frame.
Fairly tranquil mid-January conditions return Sunday night into
Monday, despite some low chances for a little northerly flow lake
effect. Given continued light flow, it'll likely be largely limited
to coastal communities and be hard for much in the way of organized
banding. Extended guidance remains in somewhat decent agreement that
return flow will increase Tuesday out ahead a potential potent
shortwave that's progged to dive south from Alberta/Manitoba into
the northern plains before trekking across the Great Lakes into
Wednesday. This feature combined with another shot of increasingly
cold air may pose the next best chance for accumulating lake
effect/enhanced snow across portions of northern Michigan. Will be
worth monitoring this time frame in future outlooks as the details
and potential impacts become more clear.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 544 AM EST Fri Jan 15 2021
Stacked and deep low pressure in the mid and upper Mississippi
valley will result in periodic gusty easterly winds through much of
today, before the system drifts into nrn Michigan tonight. Winds
will then subside with a weaker pressure gradient. Widespread
MVFR CIGS and VSBYS will worsen to IFR CIGS today and tonight.
Reductions to VSBYS also anticipated today and tonight. Very
dreary.
Widespread light snow with some likely periods of drizzle also
develop through this morning, and continue through the entire TAF
period. Not much snow expected, maybe around an inch at the
airports, mainly tonight. SLR's around 10:1. Will be a wet greasy
snow.
&&
.MARINE...
Issued at 204 AM EST Fri Jan 15 2021
Advisory level easterly winds will be widespread through today,
ahead of deep low pressure in the mid and upper Mississippi valley.
Some nearshore waters surrounding the Straits will see these winds
into this evening. The pressure gradient and winds weaken with time
through tonight however, as the low pressure drifts over nrn
Michigan. The low pressure drifts eastward Saturday and Saturday
night, with winds looking to remain under advisory levels, while
also turning more out of the north, then NW.
Widespread light rain will develop through this morning, with snow
mixing into the picture later today into tonight, with expected to
develop later tonight into Friday, with more light rain and snow
this weekend.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY until 11 PM EST this evening for LHZ345-346-
349.
SMALL CRAFT ADVISORY until 4 AM EST Saturday for LHZ347-348.
LM...SMALL CRAFT ADVISORY until 11 PM EST this evening for LMZ341-342-
344.
SMALL CRAFT ADVISORY until 11 AM EST this morning for LMZ323-345-
346.
LS...SMALL CRAFT ADVISORY until 11 PM EST this evening for LSZ322.
SMALL CRAFT ADVISORY until 4 PM EST this afternoon for LSZ321.
&&
NEAR TERM...SMD
SHORT TERM...MG
LONG TERM...MG
AVIATION...SMD
MARINE...SMDHazardous weather outlook, Jan 15, 3:40 AM EST, 6 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 340 AM EST Fri Jan 15 2021 MIZ016>018-020>036-041-042-086>088-095>099-160845- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 340 AM EST Fri Jan 15 2021 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Today and tonight. Light accumulations of wet snow are expected today and tonight across portions of northern lower Michigan, which may lead to some slippery roads. Please check your local forecast for specific amounts at: www.weather.gov/apx. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Accumulating lake enhanced snow is possible Tuesday into Wednesday, especially across the traditional snowbelt locations of eastern upper and northwest lower Michigan. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-160845- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 340 AM EST Fri Jan 15 2021 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Today and tonight. A few gale force wind gusts remain possible through this morning across northern Lake Michigan and northern Lake Huron. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. &&
Nearby
Winter Weather Advisories in Michigan, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.